Doctors Lounge - Gynecology AnswersBack to Gynecology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/14/2017.
Forum Name: Obstetrics
|mzg4mcg - Sat Jul 31, 2010 4:53 am||
i have an IUD that has been great for about 3 years now. i had a normal period in late June then approx 2 weeks later started spotting/light bleeding which I thought was strange. than it became heavier like a regular period with some pretty nasty cramps & some very tiny clots. im still bleeding, the clots have gotten larger & im still experiencing cramping(not like before, but its definitely a noticeable difference from a normal period). I do have an appt to see a doctor, but its not until august 5th because i just moved & im seeing a new doctor. friends keep telling me i probably got pregnant, but wouldnt i have noticed a change of some sort if my IUD moved? and wouldnt i definitely notice if it came out??? i havent had anything like this happen in the 3 years ive had my IUD so i have no idea what to think. i did have a miscarriage 10 years ago & some of this seems similar, but its been so long im just not sure. not sure if its important but the clots are a very deep, dark, red color. any advice or thoughts on anything else i should look into. i hope i posted in the right place & gave enough info...its my first time on here. thanks in advance for any info i can get.
|Debbie Miller, RN - Tue Aug 03, 2010 5:19 pm||
It would be impossible to say if you had become pregnant and miscarried as many miscarriages occur before women even realize they are pregnant. However, it is not likely since the IUD is typically a very reliable method of birth control. It's not perfect, but the failure rate is very low.
Clotting is very normal in the fluid that the body cleans out with your period and just means some blood pooled for a period of time. Clotting is the normal process for such blood and will appear dark red, brown or black at times. It is nothing to be alarmed about.
Variations in periods happen to almost all women so I would not worry too much about this unless you have prolonged heavy bleeding - more than one or two cycles of such. This is because you could become anemic if you lose a lot of blood.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.